Our 24/7 cancer helpline provides information and answers for people dealing with cancer. We can connect you with trained cancer information specialists who will answer questions about a cancer diagnosis and provide guidance and a compassionate ear.
Our highly trained specialists are available 24/7 via phone and on weekdays can assist through video calls and online chat. We connect patients, caregivers, and family members with essential services and resources at every step of their cancer journey. Ask us how you can get involved and support the fight against cancer. Some of the topics we can assist with include:
For medical questions, we encourage you to review our information with your doctor.
Diarrhea is the passage of loose or watery stools several times a day with or without discomfort. It can happen when water in the bowel (colon or intestine) isn’t being absorbed back into the body for some reason.
There are many conditions and medications that can cause diarrhea, some that are related to cancer and some that are due to other health problems. Common causes can include chemotherapy, targeted therapy, or immunotherapy treatments, radiation therapy to the pelvic area, and certain medicines. Sometimes there are certain types and locations of tumors that might cause diarrhea.
Diarrhea can also be caused by things you eat that may not agree with you, such as sugary, spicy, fatty, or fried foods. Other problems that can cause diarrhea are infection, surgery, or liquid food supplements that are concentrated with vitamins, minerals, sugar, and electrolytes.
Sometimes diarrhea can be caused by an overflow of intestinal liquids around something that’s partly blocking the intestine, such as hard stool or part of a tumor. If hard stool is blocking the intestine, this is called an impaction.
Depending on the type of treatment being given, diarrhea can start within hours, days, or weeks after receiving chemotherapy, targeted therapy, or immunotherapy. Radiation therapy can also cause diarrhea over a period of time. Sometimes treatment-related diarrhea can last up to several weeks or months after treatment ends.
After stomach or bowel surgery, some people may have diarrhea. This might be because parts of the digestive system were removed during surgery, such as part of the intestine or stomach. Or, it might be because the surgery has caused sensitivity to sweet or high-carbohydrate foods. In these cases, diarrhea can be a long-lasting problem. It's a good idea to avoid gassy foods and carbonated drinks. It's also important to sip fluids during the day to prevent dehydration.
A weakened immune system due to cancer treatment can cause a higher risk for an infection which may cause diarrhea, too.
Diarrhea that's not treated or managed well can lead to dehydration and malnutrition.
Ask the cancer care team if diarrhea can be expected after surgery or after getting any type of cancer treatment or new medication. Depending on the cause of diarrhea, some of these tips might be helpful for people with cancer.
Our team is made up of doctors and oncology certified nurses with deep knowledge of cancer care as well as journalists, editors, and translators with extensive experience in medical writing.
Abraham, JL. A Physician's Guide to Pain and Symptom Management in Cancer Patients. 3rd ed. Baltimore, MD: John Hopkins University Press;2014:449.
Cherny NI, Werman B. Diarrhea and constipation. In DeVita VT, Lawrence TS, Rosenberg SA, eds. DeVita, Hellman, and Rosenberg’s Cancer: Principles and Practice of Oncology. 11th ed. Philadelphia, PA: Lippincott Williams & Wilkins; 2019:2086-2094.
National Comprehensive Cancer Network. Palliative care: Diarrhea. Version 2.2019. Accessed at https://www.nccn.org/professionals/physician_gls/pdf/palliative.pdf on September 17, 2019.
Thorpe DM, Byar KL. Bowel Dysfunction. In Brown CG, ed. A Guide to Oncology Symptom Management. 2nd ed. Pittsburgh, PA: Oncology Nursing Society; 2015:77-118.
Last Revised: February 1, 2020